MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE CRANIAL 3.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE CRANIAL 3.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/17/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for placement of two responsive neurostimulation (rns) electrodes for epilepsy treatment in the brain (left mesial temporal and left pulvinar), at a depth of 103 mm and 78.4 mm, has been performed with the aid of the brainlab cranial navigation software version 3.1.A pre-operative mri scan was available for this patient and the trajectories for the placements were planned before the surgery on this mri.From intra-operative ct scans, the surgeon discovered that the initial placement of the left mesial temporal electrode as well as its revision deviated inferiorly by approx.4-5 mm.According to the surgeon (treating clinician): - the (twice) misplaced electrode was corrected during the very same surgery (with aid of navigation), and at the end of the surgery both electrodes were in the intended location and with all impedance measurements with appropriate values (in general for this type of epilepsy treatments, the stimulator will not be utilized the first two months post-op, and it may take 2-3 years before it is known if the clinical outcome of the overall surgery is favorable) - there was no actual harm/negative clinical effect to the patient due to the misplaced electrode, nor due to the prolonged anesthesia/surgery time of 1 hour, despite a direct (or increased) risk of harm to a critical structure is always inherent to invasive steps in the brain, and in this case two additional passes were needed (note: the patient was treated three days after discharge for a small, symptomatic hemorrhage around the pulvinar electrode, which was placed accurately with navigation on the initial attempt; there was no hemorrhage associated with the left mesial temporal electrode) - there were no further medical/surgical remedial actions necessary, done or planned for this patient as a result of the misplaced electrode, nor was there a prolongation of hospitalization due to the misplaced electrode.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since electrodes were placed in a different location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the (twice) misplaced electrode was corrected during the very same surgery (with aid of navigation), and at the end of the surgery both electrodes were in the intended location and with all impedance measurements with appropriate values (in general for this type of epilepsy treatments, the stimulator will not be utilized the first two months post-op, and it may take 2-3 years before it is known if the clinical outcome of the overall surgery is favorable).- there was no actual harm/negative clinical effect to the patient due to the misplaced electrode, nor due to the prolonged anesthesia/surgery time of 1 hour, despite a direct (or increased) risk of harm to a critical structure is always inherent to invasive steps in the brain, and in this case two additional passes were needed (note: the patient was treated three days after discharge for a small, symptomatic hemorrhage around the pulvinar electrode, which was placed accurately with navigation on the initial attempt; there was no hemorrhage associated with the left mesial temporal electrode) - there were no further medical/surgical remedial actions necessary, done or planned for this patient as a result of the misplaced electrode, nor was there a prolongation of hospitalization due to the misplaced electrode.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating electrodes placed in the brain with the aid of navigation (inferior by ca 3 mm at entry and 4 mm at target for the initial placement of the left mesial temporal electrode, and inferior by ca.2 mm at entry and 5 mm at target for its revision), to the intended path and target, is: -a movement of the patient's head in the non-brainlab head holder due to insufficient rigid fixation and/or inadvertent forces applied after draping during the surgery.Relative movements between the reference array and the patient's head after registration cannot be compensated by the navigation.In this case, analysis of image data shows that the patient anatomy shifted within the head holder's pins, esp.On the side contralateral to the reference array fixation on the head holder, and the amount and direction of the shifts would account for the inferior electrode placements observed and the angular nature of their deviation.Apparently, the resulting deviation between the actual patient anatomy location during the affected placements and the registered pre-placement image scans displayed by the navigation for instrument position visualization was not recognized by the user with the necessary navigation accuracy verification of the registrations and throughout the procedure, before and during performing significant invasive actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SOFTWARE CRANIAL 3.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20468956
Report Number8043933-2024-00061
Device Sequence Number7255041
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number71205B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/17/2024
Initial Report FDA Received Date10/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown